Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 14, 2017, 1:18 PM CDT for Juneau County, Wisconsin. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 1:18 PM CDT (18:18 UTC)
- Expired
- Jun 14, 2017, 2:00 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Juneau County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:40 PM CDT | TSTM WND DMG | Elroy, WI | TREES AND POWER LINES DOWN. |
| Jun 14, 1:45 PM CDT | TSTM WND DMG | Mauston, WI | TREES AND POWER LINES DOWN. |
| Jun 14, 1:54 PM CDT | TSTM WND DMG | 1 Ene New Lisbon, WI | TREES AND POWER LINES DOWN. |
| Jun 14, 1:55 PM CDT | TSTM WND GST 53 | 3 Sse New Lisbon, WI | AWOS STATION 82C, MAUSTON AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
230
WUUS53 KARX 141818
SVRARX
WIC057-141900-
/O.NEW.KARX.SV.W.0110.170614T1818Z-170614T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
118 PM CDT WED JUN 14 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Juneau County in central Wisconsin...
* Until 200 PM CDT
* At 117 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of La Farge to Hillsboro to 10
miles southwest of Wonewoc, moving northeast at 50 mph. Wind gusts
of 40 to 50 mph have been reported with these storms so far.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wonewoc and Elroy around 130 PM CDT.
New Lisbon around 140 PM CDT.
Mauston around 145 PM CDT.
Necedah around 150 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Lindina, Camp Douglas, Lyndon Station and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 8979 4364 9031 4425 9031 4425 8990
4421 8993 4420 8991 4419 8993 4418 8990
4418 8992 4415 8993 4417 8997 4413 8997
4412 9001 4408 9003 4401 9001 4398 8996
4392 8995 4391 8998 4387 8996 4377 8985
TIME...MOT...LOC 1817Z 212DEG 45KT 4371 9051 4366 9038 4352 9034
HAIL...<.75IN
WIND...60MPH
$$
Shea2 follow-up statements
103
WWUS53 KARX 141838
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
138 PM CDT WED JUN 14 2017
WIC057-141900-
/O.CON.KARX.SV.W.0110.000000T0000Z-170614T1900Z/
Juneau WI-
138 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR JUNEAU COUNTY...
At 136 PM CDT, severe thunderstorms were moving across southwest
Juneau County, towards the northeast and the Interstate. They have a
history of producing wind gusts of 40 to 50 mph, but could get
stronger and knock down trees or power lines.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect possible damage to roofs, siding, and trees.
These severe storms will be near...
Mauston around 140 PM CDT.
New Lisbon around 145 PM CDT.
Necedah around 200 PM CDT.
Other locations impacted by these severe thunderstorms include
Lemonweir, Lindina, Camp Douglas, Lyndon Station and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. If driving on Interstate 90 94, be careful of strong
winds and poor visibility.
&&
LAT...LON 4364 8979 4364 9031 4396 9031 4425 8990
4421 8993 4420 8991 4419 8993 4418 8990
4418 8992 4415 8993 4417 8997 4413 8997
4412 9001 4408 9003 4401 9001 4398 8996
4392 8995 4391 8998 4387 8996 4377 8985
TIME...MOT...LOC 1836Z 225DEG 36KT 4383 9025 4379 9014 4368 9004
HAIL...<.75IN
WIND...60MPH
$$
Shea171
WWUS53 KARX 141855
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
155 PM CDT WED JUN 14 2017
WIC057-141904-
/O.EXP.KARX.SV.W.0110.000000T0000Z-170614T1900Z/
Juneau WI-
155 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR JUNEAU COUNTY WILL EXPIRE AT
200 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central Wisconsin.
LAT...LON 4364 8979 4364 9031 4396 9031 4425 8990
4421 8993 4420 8991 4419 8993 4418 8990
4418 8992 4415 8993 4417 8997 4413 8997
4412 9001 4408 9003 4401 9001 4398 8996
4392 8995 4391 8998 4387 8996 4377 8985
TIME...MOT...LOC 1854Z 212DEG 45KT 4402 9008 4398 8997 4387 8987
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:10 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 14, 12:10 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1210 PM CDT Wed Jun 14 2017 .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Wed Jun 14 2017 Main short-term fcst concerns are SHRA/TSRA chances thru the period and severe TSRA risk mainly this afternoon/evening. 06z data analysis had a 999mb low over central ND with a mid level low over the ND/MT border. Main cold front with the low extended south thru eastern SD. Band of SHRA/TSRA extended from NE MN to NE NEB, lifting steadily NE. Convection with the band across southern MN to central IA weakening as it outruns the forcing/lift and contends with weakening low level moisture transport, decreasing CAPE, increasing CIN and warmer 700-500mb temps closer to the mid level ridge axis. Convection in NE NEB/SW IA showing a bit more life, aided by a shortwave lifting out of central KS. Model runs of 14.00z initialized well, except for GFS once again as much as 10-15F too high with sfc dew points across parts of southern MN to northern MO. Solutions remain quite similar at the larger scale as the eastern MT mid level low lifts to near Lk Winnipeg by 12z Thu. However, smaller/meso scale detail differences continue to impact the sensible weather outcome across the area in the short term. Short term confidence is average average this cycle. For the short term, reasonable model consensus for convection to continue to weaken as it moves into/across the fcst the area early this morning, as it faces weakening moisture transport/CAPE and the warmer mid level temps. A shortwave to be lifting from KS into western IA by 12z. This look to provide some lift for persistence of convection across the SW half of IA to continue spreading NE into the fcst area thru before diminishing by mid morning. After that, signal among many of the high-res/CAMs models that much of the fcst area may well end up dry thru at least the 15-21z hours. After a late morning/early afternoon lull, question then becomes when/where will convection re- fire this afternoon. Model consensus now wants to shift the CAPE axis east of the fcst area this afternoon with the main lower level moisture transport shifted east as well. Hgts do lower thru today as the mid level low lifts to near Lk Winnipeg, with mid level cooling and diurnal warming working to reduce the capping this afternoon. Convection this afternoon may fire over the east end of the fcst area around mid afternoon, ahead of a shortwave approaching/already east of the MS river by 18z, may not fire at all, or near the MS river around 00z. This is the variety of solutions presented. No matter which may be more correct, appears upscaling to a more organized convective complex may not occur until this evening and likely to be SE of the fcst when it does. Still will be 1500-2500 j/kg MUCAPE across the area this afternoon, along with an increase of deep shear as the hgts fall ahead of the low/trough lifting NE into Canada. Severe storms would be possible when TSRA refire, with slight risk per swody1 reasonable at this time. However, risk this afternoon into the evening may be somewhat conditional depending on how much cloud cover may remain over the area today impacting diurnal warming. For now will carry some higher SHRA/ TSRA chances early this morning, lower thru the mid-day hours then more in the 30-50% range later this afternoon/into the evening, highest over the east half of the fcst area. Sfc cold front and sfc-850mb drying is pushed thru the area tonight as the sfc-500mb flow becomes more westerly behind the low lifting into south-central Man. Good model agreement for convection in the area to come to an end/exit east around or shortly after midnight. A more comfortable night later tonight with the drying set to lower sfc dew points into the upper 50s/lower 60s by 12z Thu. Blend of the guidance highs/lows for today/tonight looks good. .LONG TERM...(Thursday through Tuesday) Issued at 349 AM CDT Wed Jun 14 2017 For Thursday thru Friday night: main fcst concerns this period are SHRA/TSRA chances Thu night thru Fri night. Model runs of 14.00z in good agreement on the mid level low lifting into northern Ont thru 12z Sat with a generally westerly flow aloft over the region this period. Detail differences with shortwaves in this flow. Good agreement for one stronger wave with the mid level low to pass The morning, then lesser agreement on a wave to approach/pass around 12z Fri and another Fri night. Fcst confidence this period is average given the wave timing/strength differences impacting SHRA/TSRA chances. Thu should see a quiet, mostly sunny day on deep layered westerly flow from the central/northern plains. However GFS and now NAM are wanting to bring some increase of moisture and lower level forcing NE into the area Thu afternoon, for a SHRA/TSRA chance across mainly the SW half of the fcst area. Model soundings showing diurnal mixing to as deep as 750mb Thu afternoon, with around 500 j/kg SBCAPE and minimal CIN. Cannot rule out isolated-sct SHRA/TSRA Thu afternoon but will leave fcst dry for now. With a better signal for a shortwave trough axis to pass Thu night/Fri, and more time since late Wed night for some moisture to return ahead of it, some small SHRA/TSRA chances mainly across the south 1/2 of the fcst area these periods look OK. Lesser agreement on details, but with another surge of moisture increase ahead of yet another shortwave progged for Fri night. Model soundings Fri night showing that if elevated layers in the 850-700mb range can saturate and be lifted there is as much as 500-1500 j/kg CAPE and minimal CIN. The 30=40% consensus SHRA/TSRA chances Fri night appear reasonable for now. With some stronger deep=layered shear Fri/Fri night and as much as 1000 j/kg MUCAPE or more, a few TSRA Fri afternoon could be strong. See swody3 for more details. With the westerly flow and little cooling at 925-850mb, consensus highs/lows this period remaining as much as 5 to 10F above normal appear well trended. For Saturday thru Tue (days 4-7): main fcst concerns this period are SHRA/TSRA chances Sat and again Mon, cooler temperatures for Sun into Tue. 14.00z medium range models in rather good agreement on a stronger shortwave trough to come thru the flow and across the region later Sat/Sat night, setting up longwave troughing over the great lakes for Sun/Mon. Shortwave detail differences by Tue, impacting progressiveness, or not, of the troughing over the region. Overall day 4-7 fcst confidence is average. Stronger shortwave trough to approach/pass Sat/Sat night bring a stronger round of deep layered forcing/lift across the area. This with PW values progged to be in the 1.5 inch range, as much as 1k-2k j/kg MUCAPE and deep shear of around 40kts. Consensus SHRA/TSRA chances in the 30-60% range Sat afternoon/evening reasonable. A few of these storms may be severe as well. Plenty of time to detail this. Behind this system, good agreement for some stronger cooling to arrive as troughing sets up over the great lakes. Highs returning to near or below normal for Sun-Tue continue to look well trended. With the cold pool aloft spreading in Sun and deep cyclonic flow, some small mainly diurnal SHRA/TSRA chances are reasonable. Lesser confidence with any small consensus precip chances Mon/Tue, as models at are at odds on strength/timing of shortwaves thru the flow and if the longwave troughing is progressive or not. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1209 PM CDT Wed Jun 14 2017 Currently watching a cluster of shra/ts working northeast across northeast IA into far southwest WI. Northern extent of this activity may brush KLSE through 20z before exiting east. KRST should just see a few shra in the vicinity, clearing out after 20z. VFR conditions expected otherwise through this evening into Thursday morning. Gusty south/southwest winds expected to subside by early this evening, becoming more west/southwesterly. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION...DAS
Hazardous weather outlook, Jun 14, 12:13 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1213 PM CDT Wed Jun 14 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1213 PM CDT Wed Jun 14 2017 This hazardous weather outlook is for parts of southeast Minnesota...northeast Iowa and western Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move northeast across the area this afternoon and early evening. A few of these storms may become severe in southwest and central Wisconsin. The main severe weather threat would be damaging winds, large hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More thunderstorms are possible Thursday night into Sunday. Though there is some uncertainty, Saturday afternoon and evening will have to be watched for the potential of strong to severe storms. At this time, the main threats would be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter groups may be needed this afternoon and early evening in southwest and central Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Jun 14, 11:28 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 AM CDT WED JUN 14 2017
IAZ011-030-WIZ053>055-061-141745-
Clayton-Allamakee-Richland-Vernon-Crawford-Grant-
1128 AM CDT WED JUN 14 2017
...Scattered thunderstorms will bring lightning and gusty
winds...
A cluster of thunderstorms was moving through northeast Iowa late
this morning with a history of gusty winds, brief heavy rain, and
lightning. There is also some small hail from time to time.
These storms will move into southwest Wisconsin for the first couple
hours this afternoon.
If you have outdoor plans in this region, take shelter as storms
move in. Be alert for gusty winds, up to 40 mph.
If you are on the Mississippi River, also be alert for these storms.
Move to shore until the storms pass and be especially cautious with
lightning risks.
LAT...LON 4264 9071 4268 9090 4265 9090 4265 9161
4350 9161 4350 9122 4358 9123 4362 9127
4373 9126 4373 9031 4356 9031 4355 9019
4317 9019 4321 9029 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1624Z 204DEG 37KT 4334 9182 4272 9155
SheaSpecial weather statement, Jun 14, 12:08 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1208 PM CDT WED JUN 14 2017
IAZ011-030-WIZ042>044-053>055-061-141800-
Clayton-Allamakee-Juneau-Richland-Vernon-Adams-Crawford-Monroe-Grant-
1208 PM CDT WED JUN 14 2017
...STRONG THUNDERSTORMS FORMING AND MOVING INTO SOUTHWEST WISCONSIN
EARLY THIS AFTERNOON...
Radar continues to show more and more thunderstorm development
across southwest Wisconsin early this afternoon. Meanwhile, other
storms are moving into the area from northeast Iowa.
These storms are producing occasional lightning and heavy rain, but
also produce hail and gusty winds at times. Wind gusts could reach
40 mph and nickel to penny size hail is possible.
If storms move into your area, take shelter. Be alert for gusty
winds and hail, in addition to the lightning risk. Boaters on the
Mississippi River should head to shore until storms pass.
LAT...LON 4264 9071 4268 9090 4264 9160 4265 9160
4350 9161 4350 9122 4373 9126 4373 9091
4415 9091 4425 8991 4407 9003 4365 8979
4364 9031 4355 9031 4355 9019 4317 9019
4321 9029 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 1705Z 207DEG 37KT 4343 9082
SheaSpecial weather statement, Jun 14, 12:49 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1249 PM CDT WED JUN 14 2017
WIZ029-034-042-043-053>055-061-141845-
Juneau-Richland-Jackson-Vernon-Clark-Crawford-Monroe-Grant-
1249 PM CDT WED JUN 14 2017
...Strong thunderstorms moving through southwest Wisconsin early
this afternoon...
Thunderstorms continue to grow and intensify over southwest and
central Wisconsin. Gusty winds, heavy rain, and occasional hail can
be expected with these storms.
Move indoors as the storms pass and be alert for falling trees if
winds become strong. Hail could reach penny size at times.
These storms should move out of the area in the next 2 hours.
LAT...LON 4364 9022 4364 9031 4356 9031 4355 9028
4308 9058 4366 9082 4454 9040 4433 9031
4425 9032 4425 9028 4382 9010
TIME...MOT...LOC 1747Z 201DEG 53KT 4363 9078 4319 9059
SheaLocal storm report, Jun 14, 1:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND GST 2 NE BOSCOBEL 43.16N 90.67W
06/14/2017 M44 MPH GRANT WI ASOS
ASOS STATION OVS, BOSCOBEL AIRPORT.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:25 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 65 min |
| Jun 14, 11:28 AM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland, Vernon | 77 min |
| Jun 14, 12:08 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Juneau, Monroe, Richland, Vernon | 52 min |
| Jun 14, 12:49 PM CDT | Special Weather Statement | ARX | Monroe, Richland | 56 min |
| Jun 14, 1:04 PM CDT | Severe Thunderstorm Warning | ARX | Monroe, Richland, Vernon | 41 min |
| Jun 14, 1:42 PM CDT | Special Weather Statement | ARX | Adams | 33 min |
| Jun 14, 2:04 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 26 min |
| Jun 14, 6:03 PM CDT | Special Weather Statement | ARX | Grant | 42 min |
| Jun 14, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.